Illinois, 2011

Flash Flood in Illinois, July 28 to 29, 2011

July 28 to 29, 2011 · NWS DVN · 1 event in 1 county or zone

A large breach in the Portland Avenue Levee on the Plum River caused some flash flooding in parts of Savanna, IL during the evening of July 28 and early morning hours of July 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A large breach in the Portland Avenue Levee on the Plum River caused some flash flooding in parts of Savanna, IL during the evening of July 28 and early morning hours of July 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 2:42 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 2:42 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT THU JUL 28 2011

.DISCUSSION...
SFC FRONTAL ZONE EXTENDS FROM WEAK LOW OVER SOUTHEAST MN TO
SECONDARY LOW NW OF KALO... THEN SWWD THROUGH WESTERN IA AT 18Z.
CONVECTION HAS BLOSSOMED RECENTLY OVER SOUTHEAST IA AND NORTH
CENTRAL/NORTHWEST IA ALONG BOUNDARY WITH ASSISTANCE FROM
WHAT APPEARS TO BE WEAK MESOSCALE CONVECTIVE VORT MAX LIFTING
NEWD ACROSS REGION. STRONGER SHEAR EXISTS ACROSS PORTIONS OF
NORTHERN IA AND SOUTHERN MN WITH 40-50 KTS OF EFFECTIVE SHEAR.
THIS COUPLED WITH PRESSURE FALL MAXIMUM SUPPORTS ANY ORGANIZED
CONVECTION TO STAY NORTH OF AREA THROUGH LATE AFTN. AS WEAK SFC
LOW PASSES EAST THIS EVE... FRONT WILL BEGIN PUSHING SWD AND
BRING INCREASE IN SHOWERS/STORMS. AIRMASS REMAINS VERY JUICED
WITH PW/S AROUND 2 INCHES AND SFC DEWPTS POOLING WELL INTO THE
70S... THUS RISK FOR ADDITIONAL VERY HEAVY RAINS EXISTS ALSO
WITH STORM MOTIONS EXPECTED TO BE SLOW. WILL CONTINUE FLASH FLOOD
WATCH ALONG/N OF HWY 30 THIS EVE. 850 MB WINDS PROGGED W/SW TNGT
WHICH IS FAVORABLE TRAJECTORY FOR BACKBUILDING AND TRAINING
OVER RAIN COOLED OUTFLOW... BUT UNCERTAINTY ON JUST WHERE THIS MAY
SETUP PRECLUDES FROM EXPANDING HEADLINES ATTIM. SOME SEVERE
RISK SUGGESTED LATER THIS EVE MAINLY FOR WINDS AND MAINLY HWY 30
SWD TO HWY 34 ON EDGE OF STRONGER MID LEVEL WINDS AND WITHIN
INSTABILITY GRADIENT. CURRENT WATER VAPOR IMAGERY SHOWS
ANOTHER IMPULSE IN MONSOONAL MOISTURE PLUME LIFTING NORTHEAST
THROUGH NORTHERN KS. SOME MODELS LATCH ON TO THIS AND BLOSSOM
CONVECTION THIS EVE TO OUR SOUTH/WEST WITH LOW LEVEL JET AND THEN
SUGGEST COMING ACROSS SOUTH 1/3-1/2 OVRNGT INTO EARLY FRI AM.
POTENTIAL FOR HEAVY RAIN/FLASH FLOODING WITH THIS ACTIVITY THAT
WILL NEED TO BE MONITORED AS EVE PROGRESSES.

PCPN CHCS WILL BE WANING WHILE GRADUALLY SHIFTING SWD OF REGION
DURING DAY ON FRI AS SLIGHTLY DRIER AIR MOVES IN WITH FRONTAL
BOUNDARY PUSHING SOUTH.

SAT-MON LOOKS TO BE MAINLY DRY WITH CONTINUATION OF VERY WARM TO
HOT TEMPS. SOME INDICATION OF WEAK BOUNDARY SLIDING DOWN TOWARD
NORTHERN COUNTIES BY SUN EVE AS SHORTWAVE PASSES THROUGH GREAT LAKES.
WILL CONTINUE WITH VERY SMALL POPS MID-LATE SUN AFTN INTO EVE
ALONG/N OF HWY 30 ROUGHLY. PCPN CHCS WILL RETURN BY MIDWEEK WITH
NEXT FRONT APPROACHING.

&&

.AVIATION...
BOUNDARIES AND ENERGY ALOFT SHOULD INITIATE NEW CONVECTION 21Z/28 TO
00Z/29. KDBQ/KCID/KMLI MAY HAVE SIGNIFICANT IMPACTS WITH TSRA.
VSBYS/CIGS AOB 2SM AND 2KFT IN TSRA ARE POSSIBLE WITH POTENTIAL
IFR/LIFR VSBYS/CIGS. TSRA TO BECOME WIDESPREAD 00Z/29 TO 06Z/29. 18Z
TAFS HAVE 3-5SM RA WITH CIGS ARND 2KFT WITH VCTS. LIKE LAST NIGHT...
POTENTIAL EXISTS FOR AOB 1SM AND 1KFT CIGS WITH TSRA FOR AN EXTENDED
TIME...ESPECIALLY 06Z/29 TO 12Z/29. RUC TRENDS SUGGEST AXIS OF MAIN
TSRA ACTIVITY MAY BE CLOSER TO KCID/KMLI AFT 00Z/29.  ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR BENTON-BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR CARROLL-JO
     DAVIESS-STEPHENSON-WHITESIDE.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR HANCOCK-HENDERSON-
     MCDONOUGH-MERCER-WARREN.

MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

05/08
Hazardous weather outlook, Jul 28, 4:07 AM CST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT THU JUL 28 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
507 AM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY OVER ESPECIALLY THE
NORTHERN HALF OF THE OUTLOOK AREA TODAY THROUGH THIS EVENING. THIS
MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR WHERE CONDITIONS ARE SATURATED FROM OVERNIGHT HEAVY
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT
FOR THE AREA ROUGHLY NORTH OF A LINE FROM STERLING ILLINOIS TO
BELLE PLAINE IOWA.

THERE WILL ALSO BE A POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS UP TO 70 MPH.
SOME STORMS MAY ALSO BE CAPABLE OF PRODUCING LARGE HAIL...AND
CONDITIONS MAY BE FAVORABLE FOR BRIEF TORNADOES ALONG BOUNDARIES.

VERY WARM AND HUMID CONDITIONS WILL REMAIN IN PLACE TODAY...
POSSIBLY RESULTING IN AFTERNOON HEAT INDEX VALUES FROM 100 TO
NEAR 107 SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF INTERSTATE
80. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DLS

The radar

The Quad Cities radar (KDVN), 63 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
July 28, 6:12 PM CST to July 29, 12:00 AM CST
Where
Carroll County, 1.24 mi NW of Savanna to 1.47 mi SW of Savanna
Cause
Dam / Levee Break
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
42.090, -90.170

A large breach in the Portland Avenue Levee on the Plum River caused some flash flooding in parts of Savanna, IL during the evening of July 28 and early morning hours of July 29.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332469.